New York, 2021

Hail and Damaging Winds in New York, June 13, 2021

June 13, 2021 · NWS BGM · 4 events in 3 counties and zones

A surface trough passed through Central New York, triggering scattered severe thunderstorms along the boundary. The winds associated with these storms blew down trees, snapped utility poles, and blew a roof off of a trailer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A surface trough passed through Central New York, triggering scattered severe thunderstorms along the boundary. The winds associated with these storms blew down trees, snapped utility poles, and blew a roof off of a trailer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 13, 7:02 PM EST, 18 minutes earlier.

Area forecast discussion, Jun 13, 7:02 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
802 PM EDT Sun Jun 13 2021

.SYNOPSIS...
Scattered showers and thunderstorms are expected through
tonight. A few storms may produce damaging winds and heavy rain,
with localized flooding possible. Scattered showers and
thunderstorms continue Monday, as another disturbance drops
through the region. Though a small chance of showers lingers
Tuesday, drier and cooler weather is anticipated for midweek.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
640 PM Update...
So far, the strongest storms in PA have stayed west of our CWA
(more across Central PA), closer to the upper level trough and
greater shear. Despite instability present across the Northern
Tier of PA and the Wyoming Valley, the lack of enough lift has
prevented much thunderstorm development up to this point. Still
expecting coverage of scattered showers and thunderstorms to
increase throughout this evening as the trough approaches, but
the overall extent of the severe weather potential for the
above mentioned areas (where a Severe Thunderstorm Watch remains
in effect until 10PM) is somewhat questionable. The greatest
coverage of showers and storms may not be until after sunset and
by then, diurnally-driven instability will be waning. That being
said, we are not making any changes to the Watch at this point
and this will be re-evaluated with the next forecast update. Any
storms that do develop with have the potential to bring locally
heavy rainfall.

In terms of tweaks to the official forecast, mainly made
adjustments to PoPs to better reflect current radar trends.
Otherwise, the previous discussion below remains valid.

320 PM Update...
Latest RAP13 analysis shows a band of low level convergence
focused over the Northern Tier of PA, though this is not
readily apparent in surface obs. Instability axis extends across
pretty much the same area, but continues eastward into the
Catskills and Poconos, where cloud cover has eroded over the
past couple of hours. Further north, rather dry air in the low
levels is limiting instability despite slightly cooler air in
the mid-levels -- note lower 50s dewpoints and even 47 at ITH
which would be questionable if not for the 50 at Cortland.
Meanwhile, and upper level trough is moving across SW Ontario,
evident in satellite imagery, while a surface trough/weak cold
front tries to take shape from far western NY into eastern Ohio,
masked somewhat by the lake breeze downwind of Lake Erie.

Expect isolated showers and thunderstorms to increase in
coverage across the Northern Tier of PA, with a general eastward
progression, with stronger cells perhaps curving more to the
southeast as they tap into the mid-level flow. Additional
thunderstorms are expected to develop along the surface trough
early this evening, and will spread east into our area,
including the Southern Tier and parts of the Finger Lakes where
destabilization can occur. Expect several clusters of storms to
be on-going by nightfall, with some heavy rain potential as
storms may try to train along old leftover boundaries. The
greatest risk of heavy rainfall will be over NE PA, where low-
level theta-e ridging looks to lay across, nosing into the
Catskills/Poconos overnight.

Mid-level dry air will promote strong thunderstorm wind gusts
early on, with isolated hail possible given steeper lapse rates, but
as soundings become more modified/moist, heavy rain will become
the primary threat.

For Monday, the main upper trough will swing into southwestern
Ontario, with several bands of rain and embedded thunder
possible. Additional strong to severe thunderstorms can't be
ruled out again, but will be highly dependent on how convection
evolves overnight into the morning hours. At this time, it
appears areas east of I-81 will be most likely to recover and
destabilize before the main trough swings through.

1145 AM Update...
Low clouds are rapidly breaking up and are currently limited to
the Catskills and NE PA, with plenty of sunshine filling in to
the north and west. With strong surface heating, we could see
temperatures in parts of the Mohawk Valley climb well into the
middle or even upper 80s by this afternoon.

Thunderstorm potential remains a challenging forecast. HRRR and
other high-res models suggest weak low level convergence will
develop along a line roughly from ELM-SYR with southwest flow to
the west of the boundary, and backed S to SSE flow to its east,
apparently influenced by differential heating on either side of
the dissipating cloud layer. Meanwhile, RAP13, NAM, other models
suggest moderate instability will develop across the Twin Tiers
by this afternoon, with SBCAPE vales of 1000-1500 J/KG, and
minimal CIN. Despite the collocation of the low level
convergence and instability, many of these same models struggle
to initiate convection without a larger-scale trigger. That
trigger, a shortwave trough currently over Lake Huron, doesn't
look to arrive into western NY/PA until around 00Z, assuming it
is being properly initialized.

For now, kept at least a "Chance" PoP in the SW part of the CWA
and extending E-NE along the low level convergence zone early
this afternoon, but the better chances for thunderstorms may not
come until later this afternoon into this evening, with a focus
mainly south of the Southern Tier.

355 AM Update...
Main concern is for multiple batches of scattered
thunderstorms, a few of which could contain damaging wind gusts
and locally heavy rainfall.

Trends are for convection to get started a bit later than
earlier expected; mid afternoon through evening. Until then,
just a couple spotty showers will be found from Twin Tiers
southward; an otherwise dry period through midday. Some
guidance also shifts more of the newly developing storm coverage
quickly south and east into Central PA this afternoon, which
makes sense given the current wave diving southeast across Lake
Erie. However, at least scattered thunderstorms are still
expected from the Twin Tiers southward late afternoon-evening,
and especially towards Bradford-Wyoming- Lackawanna-Luzerne
counties where Convective Available Potential Energy (CAPE) is
most likely exceed 1000 J/kg. Coverage is more iffy to the north
though at least scattered showers and isolated thunderstorms.
Also, towards Poconos- Catskills, instability will be more
elevated instead of surface based due to near-surface stability
of marine layer influence. Shortwaves will still translate
enough instability over the marine layer for thunderstorms to
translate over to the Poconos- Catskills this evening.

Shear later today will be modest, and mainly in the 3-6km
layer. However, top heavy CAPE, along with inverted-V look to
model soundings in the lowest 1km, suggest that the main threat
will be for downdrafts mixing to the surface out of storm cores.
Hail could also occur given the portion of CAPE that will be
higher up in the storms. The Storm Prediction Center keeps most
of our area in a marginal risk for isolated severe thunderstorms,
with a slight risk/scattered severe focused mainly on Ohio Valley
to Central PA but extending to about Bradford County as well.

There is considerable uncertainty for if additional clusters of
convection will occur deep into tonight, as midlevel lapse
rates steepen and a possible shortwave runs through increasing
zonal flow aloft. Though locally heavy rainfall could occur this
afternoon, the risk will isolated flooding will be primarily
tonight for the locations where individual storm tracks can
overlap from the multiple batches. Shear will also increase
overnight, so isolated severe cannot be ruled out.

Finally, on Monday, a rather robust wave will pivot into the
region causing 500mb height falls. Thus the forcing and shear
will increase, though precipitable water values will also be
considerably lowering. Locally heavy rainfall appears less of a
risk Monday since cells will be more widely scattered and
progressively moving. However, strong gusts could still occur
and thus a chunk of our area remains in a marginal risk for
severe thunderstorms Monday; especially Northeast PA.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
300 PM Update...

Some patchy fog could hang around Tuesday morning, but should lift
soon after sunrise. A couple of weak shortwaves and low level
moisture will provide some support for a few spotty showers on
Tuesday. With a few hundred J/kg of CAPE present, afternoon
thunderstorms are also possible. Not much is expected for
accumulations, up to a couple of tenths at best. Highs will only be
in the upper 60s to mid 70s as northerly flow advects cooler air
into the area. Showers and skies clear out Tuesday night as high
pressure moves in. Overnight lows will fall into the 40s and 50s

Sunny skies are in store for Wednesday. However, with northerly flow
still present, highs will once again be in the upper 60s to mid 70s.
This cooler air will provide plenty of natural AC as lows drop into
the 40s Wednesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
300 PM Update...

The start of the long term period will start out quiet. High temps
on Thursday will be in the 70s and the lows will fall into the upper
40s and low 50s. Friday will also be fairly quiet, but the pattern
begins to shift. A ridge moves through and flow becomes more
southwesterly, bringing warmer air and moisture to the area. Highs
will be closer to 80 on Friday. Chances for precipitation increase
Friday evening as a cold front approaches the area. This cold front
will bring rain showers and possibly some thunderstorms through
Saturday night. Models still differ on the timing of this system
with GFS still being the faster solution, so followed National Blend
of Guidance (NBM) for the timing which is a little slower like the
ECMWF. Sunday looks to be cooler to finish out the weekend with
also a slight chance for showers with the passing of a weak
system.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Scattered showers and thunderstorms are expected tonight,
especially this evening across the Twin Tiers. Right now,
confidence in thunder was only high enough to include in the TAF
at KBGM and KELM in two hour TEMPO groups this evening.
Elsewhere, an isolated thunderstorm cannot be ruled out, but
confidence is not high enough to include in the TAF just yet.
Will continue to monitor this potential for potential amendments
if necessary.

In terms of restrictions, mainly VFR conditions early this
evening will likely give way to at least Fuel Alternate ceiling
restrictions overnight at all TAF sites with the exception of
KSYR. Best chance for IFR conditions will be at KAVP, KBGM, and
KELM. Patchy fog/mist is also possible. Conditions are expected
to return to VFR by Monday afternoon, with KAVP likely being the
last terminal to do so.

Another round of scattered showers and thunderstorms is expected
Monday afternoon, although confidence in thunder is too low at
this time to include in the TAFs. This will be fine-tuned in the
upcoming TAF issuances.

Outlook...

Monday night...Some restrictions possible with lower ceilings
and/or patchy fog.

Tuesday...Chance of additional showers and thunderstorms/brief
restrictions, otherwise mainly VFR.

Tuesday night through Friday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJG/MPH
NEAR TERM...BJG/MPH
SHORT TERM...BTL
LONG TERM...BTL
AVIATION...BJG
Hazardous weather outlook, Jun 13, 3:54 PM EST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
454 PM EDT Sun Jun 13 2021

NYZ009-015>018-036-037-044>046-057-142100-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-Cortland-Chenango-Otsego-Delaware-
454 PM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Showers and thunderstorms are expected to develop this afternoon and
evening, but will mainly be focused over the Twin Tiers and Finger
Lakes. Locally heavy rainfall will be possible, which may lead to
isolated flooding. Areas that have already had heavy rainfall in
recent days will be more vulnerable.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional showers and thunderstorms will affect the area on Monday,
with a few strong to severe thunderstorms possible again, mainly near
and east of I-81. Damaging wind gusts and locally heavy rainfall will
be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ022>025-055-056-062-PAZ040-048-072-142100-
Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Sullivan-
Northern Wayne-Pike-Southern Wayne-
454 PM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Showers and thunderstorms are expected to develop this afternoon and
evening. A few storms may produce damaging wind gusts and hail.
Locally heavy rainfall will be possible, which may lead to isolated
flooding. Areas that have already had heavy rainfall in recent days
will be more vulnerable.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional showers and thunderstorms will affect the area on Monday,
with a few strong to severe thunderstorms possible again, mainly near
and east of I-81. Damaging wind gusts and locally heavy rainfall will
be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

PAZ038-039-043-044-047-142100-
Bradford-Susquehanna-Wyoming-Lackawanna-Luzerne-
454 PM EDT Sun Jun 13 2021

...SEVERE THUNDERSTORM WATCH 266 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional showers and thunderstorms will affect the area on Monday,
with a few strong to severe thunderstorms possible again, mainly near
and east of I-81. Damaging wind gusts and locally heavy rainfall will
be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Jun 13, 3:27 PM EST, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Binghamton NY
427 PM EDT Sun Jun 13 2021

PAZ038-132100-
Bradford-
427 PM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BRADFORD COUNTY...

At 427 PM EDT, a strong thunderstorm was located near Canton, moving
east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Canton, West Franklin, Troy, West Burlington, Alba, Burlington,
Franklindale, Le Roy, Grover and West Le Roy.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Pennsylvania.

LAT...LON 4177 7689 4183 7658 4157 7652 4157 7663
      4158 7663 4159 7682 4160 7688 4168 7688
      4169 7689 4175 7690
TIME...MOT...LOC 2027Z 275DEG 18KT 4165 7679

HLC
Special weather statement, Jun 13, 3:57 PM EST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Binghamton NY
457 PM EDT Sun Jun 13 2021

PAZ038-132130-
Bradford-
457 PM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BRADFORD COUNTY...

At 456 PM EDT, a strong thunderstorm was located near Sylvania, or
near Troy, moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Canton, West Franklin, Troy, West Burlington, Sylvania, Alba, Le Roy,
Grover, West Le Roy and Minnequa.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Pennsylvania.

LAT...LON 4173 7653 4159 7679 4160 7687 4188 7691
      4188 7690
TIME...MOT...LOC 2056Z 313DEG 24KT 4183 7691

HLC
Special weather statement, Jun 13, 4:19 PM EST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Binghamton NY
519 PM EDT Sun Jun 13 2021

PAZ038-132145-
Bradford-
519 PM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BRADFORD COUNTY...

At 518 PM EDT, a strong thunderstorm was located near Springfield, or
near Troy, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Athens, Springfield, West Burlington, Burlington, Milan, Wetona, East
Smithfield, Leona, Riggs and Cowley.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Pennsylvania.

LAT...LON 4184 7686 4193 7685 4193 7648 4172 7654
TIME...MOT...LOC 2118Z 281DEG 20KT 4186 7680

HLC
Special weather statement, Jun 13, 6:22 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Binghamton NY
722 PM EDT Sun Jun 13 2021

NYZ022-140000-
Steuben-
722 PM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN STEUBEN COUNTY...

At 721 PM EDT, a strong thunderstorm was located near Whitesville, or
15 miles southeast of Wellsville, moving northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Canisteo, Woodhull, Jasper, Troupsburg, Cameron, Greenwood,
Hartsville, West Cameron, Willeyville and Young Hickory.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.

LAT...LON 4228 7774 4223 7741 4200 7729 4200 7775
TIME...MOT...LOC 2321Z 240DEG 15KT 4199 7771

HLC
Special weather statement, Jun 13, 7:15 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Binghamton NY
815 PM EDT Sun Jun 13 2021

NYZ022-140100-
Steuben-
815 PM EDT Sun Jun 13 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEUBEN COUNTY...

At 814 PM EDT, a strong thunderstorm was located over Bath, or 17
miles east of Hornell, moving northeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bath, Bradford, Savona, Hammondsport, Rheims and Sonora.

LAT...LON 4249 7725 4240 7710 4234 7710 4225 7731
      4234 7741
TIME...MOT...LOC 0014Z 245DEG 16KT 4232 7732

HLC

The radar

The Binghamton radar (KBGM), 111 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Steuben

When
June 13, 7:20 PM EST
Where
Steuben County, 0.69 mi N of Bath
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.340, -77.320

Severe thunderstorm dropped 0.75 inch hail.

Thunderstorm Wind, Schuyler

When
June 13, 7:21 PM EST
Where
Schuyler County, 1.47 mi SSE of Reading Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.410, -76.920

Strong thunderstorm winds snapped power poles, knocking down powerlines.

Thunderstorm Wind, Steuben

When
June 13, 7:40 PM EST
Where
Steuben County, Savona
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.280, -77.220

Strong thunderstorm winds snapped multiple hardwood and pine trees. A roof was blown off a trailer and sent into the neighbor's yard.

Thunderstorm Wind, Onondaga

When
June 13, 11:53 PM EST
Where
Onondaga County, 2.31 mi SSW of Lewiston Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
43.040, -76.140

Strong thunderstorm winds knocked down tree branches around Syracuse University.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962382, 962384, 962383, 962387.